Pharmacists contributing to ‘steroid phobia’


9651368 - this is eczema on face of newborn

Pharmacists often give misinformation about steroid use in eczema, say dermatologists

The Australasian College of Dermatologists has released a position statement on the use of topical corticosteroids for childhood eczema, saying health professionals including pharmacists contribute to negative messaging about the medicines.

President of the ACD, Associate Professor Chris Baker said today that there is “significant misinformation” about the use of steroid creams to treat eczema in children.

“The ACD position statement provides needed recommendations to general practitioners, nurses and pharmacists on the safe and effective use of steroids.”

Dermatologist Associate Professor Gayle Fischer says: “The advice given by dermatologists to parents of children with eczema on the use of steroids is unfortunately frequently undermined by misinformation among the general community, pharmacists and general practitioners.

“It is easy to find negative messages about steroids on the internet, but hard to find positive ones.

“The resulting ‘steroid phobia’ can lead to the poor treatment of eczema in children, further frustration to parents and continued discomfort for the affected child.

“There is a pressing need for the re-education of the community to not be afraid to use steroids and let them know that concerns on long-term adverse effects associated with steroid use are unfounded.”

Last year an AJP poll found, however, that advice to use topical corticosteroids “sparingly” was increasingly unusual among pharmacists.

More than half of respondents – 197 readers, or 55% – said they remove “sparingly” from labels and offer advice using fingertip units.

Another 15% (52 readers) said they remove “sparingly” from labels and advise customers to use topical corticosteroids more liberally.

Nearly one in five (18%) still advised patients to use the products sparingly. Another 5% remove “sparingly” from labels but don’t explain further.

The ACD guidelines state to follow product information and apply steroids once or twice a day to all the inflamed skin until eczema is cleared. Enough cream should be used so that the entire affected area is covered. The steroid cream should be used for as long as it takes for the eczema to clear and whenever it flares up again.

A/Prof Fischer says steroids should be the first-line treatment for eczema and that parents of children with eczema who have concerns should visit their dermatologist for up to date information.

Previous Prioritise heart health, says DDS
Next Herbal medicines: what risks do they pose?

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

9 Comments

  1. David Haworth
    07/02/2017

    There is a very good online CPD Training on the correct use and attitude to corticosteroid creams. I found it very useful. You can find it on Guild Academy

    • Jarrod McMaugh
      07/02/2017

      There is also the excellent “fingertip unit” sheet available online from AMH – excellent for counselling patients.

  2. Jarrod McMaugh
    07/02/2017

    Many CMIs continue to use “thinly” and “sparingly”….. this could be an area of focus for the college.

  3. Peter Allen
    07/02/2017

    Dermos, yeah, always quietly rational.
    Like when they got topical antihistamines moved to S4, killing Anthisan Cream et al because someone once, long long ago became allergic to it.

    • james jefferies
      07/02/2017

      I always wondered why it wasn’t available here when you can get it OTC in U.K. NZ and US. I get plenty of expats and holiday makers asking for it, and have never really had a good explanation of why it wasn’t available. Thanks, learn something new everyday

      • Ronky
        08/02/2017

        Also because it doesn’t work. e.g. see this UK site http://www.netdoctor.co.uk/medicines/skin-and-hair/a3664/antihistamines/ .
        Incrediible as it seems, the UK, US and NZ health authorities are even slacker than ours are at allowing useless and harmful medicines to be sold, and often without any professional supervision. All in the name of not hindering the free market. Apparently anything goes as long as it’s not actually making people fall dead in the streets.

  4. Bek
    09/02/2017

    Well I now have arthritis caused by steroids that I used to help my skin I was born with eczema and ended up being hospitalized to get off steroid tablet and creams because of the damage it caused 3 years off them and I still am recovering .
    Over prescribe for me this should never have happened

  5. Michael Eng
    12/02/2017

    I feel obligated to comment on this. I was stuck in a steroid-induced hell for about 2 years, one of which I am only still recovering from, nearly 3 years on since I withdrew. My story is similar to everyone else… mild eczema, probably due to a gut microbiota imbalance, coupled with a poor diet and perhaps some genetic inheritance. The dr prescribed me steroid creams, I noticed almost instant relief and used them on and off for roughly 3 years. In that time, my eczema actually WORSENED, I needed an inhaler due to respiratory problems/potential asthma, I started reacting to everything and anything, my sinuses were terrible and I experienced a range of psychological symptoms. It didn’t take me long to find out steroids mess with our bodies HPA axis, which regulates stress and emotion. My course was clear… quitting steroids. MY skin very slowly recovered and I am feeling more like my pre-steroid “self”. They are a nasty drug that targets the symptom, not the underlying cause, and they make millions for the pharmacutical industry, which is why we see articles like this.

  6. Ambrose Destiny
    12/02/2017

    I have 3 year old baby boy. He has eczema on his cheeks and a little on his hands.. I tried many home remedies but they did not work for him, instead it amplified the irritation. Later a friend who had the same skin problem on her face, suggested me Foderma serum as a complete solution, though I was not completely convened but I started applying it and 2 weeks later i witnessed improvement on baby’s cheeks and hands too, symptoms were fading away, since then I am keep applying it and recommending it to everyone.

Leave a reply